Texas, 2006

Wildfire in Texas, May 23 to 26, 2006

May 23 to 26, 2006 · NWS AMA · 1 event in 1 county or zone

A wildfire seven miles northeast of Wayside burned one thousand acres. There were no reports of injuries or structural damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire seven miles northeast of Wayside burned one thousand acres. There were no reports of injuries or structural damage. The wildfire was caused by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 2:15 PM CST, 1 hour earlier.

Area forecast discussion, May 23, 2:15 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT TUE MAY 23 2006

.DISCUSSION...
FEW CU SEEN ON SATELLITE IN EASTERN ZONES AHEAD OF DRYLN...WHERE SFC
DWPTS STILL IN THE 50S.  WILL KEEP SLGT CHC POPS GOING TNGT FOR
EASTERN SECTIONS.  WK CDFNT STILL EXPECTED TO ENTER NWRN ZONES LATE
THIS EVE...AND CLEAR SERN TX PNHDL BY EARLY WED AFTN.  NO POPS ON WED
DUE TO VERY DRY LOWER LEVELS.  NELY SFC WINDS ON WED WILL HOLD MAX
TEMPS IN THE 85 TO 95 DEGREE RANGE.  SELY SFC WINDS RESUME THU MRNG.

H5 RDG STILL EXPECTED TO BUILD INTO THE AREA THU AND FRI...WITH MOST
SECTIONS REACHING MID 90S BOTH DAYS.  FOR EXTENDED PERIODS...H5 RDG
REMAINS JUST EAST OF PNHDLS...WITH DRY SW FLOW ALOFT PREVAILING.

HAVE LOWERED SFC DWPTS A FEW DEGREES IN EXTENDED PERIODS...AS SWLY
AND SLY SFC WINDS WILL BE OF A DRY TRAJECTORY.

HAVE GONE ABOVE 00Z MEX MAX TEMPS FRI THRU TUE...LEANING TOWARD
NUMBERS OFFERED BY 12Z MEX WHICH SEEM REASONABLE GIVEN TEMPS OBSERVED
DURING THE PAST 2 WEEKS.  NO POPS IN FCST AFTER TNGT.

COCKRELL

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                59  90  60  93 /  10   0   0  10
BEAVER OK                  62  91  57  95 /  20   0   0  10
BOISE CITY OK              55  85  57  94 /   0   0   0  10
BORGER TX                  66  92  67  97 /  10   0   0  10
BOYS RANCH TX              61  93  60  97 /   0   0   0  10
CANYON TX                  58  91  57  95 /  10   0   0  10
CLARENDON TX               65  91  63  95 /  20   0   0  10
DALHART TX                 54  90  57  93 /   0   0   0  10
GUYMON OK                  57  90  58  96 /  10   0   0  10
HEREFORD TX                56  91  57  93 /   0   0   0  10
LIPSCOMB TX                65  91  59  95 /  20   0   0  10
PAMPA TX                   65  91  66  95 /  20   0   0  10
SHAMROCK TX                67  93  64  95 /  20   0   0  10
WELLINGTON TX              68  95  65  96 /  20   0   0  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

10/03
Hazardous weather outlook, May 23, 12:00 PM CST, 3 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 23 2006

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE FIRE DANGER WILL BE ELEVATED THROUGH THIS EVENING DUE TO LOW
RELATIVE HUMIDITIES AND DRY FUELS.

THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES THROUGH THIS EVENING. LIGHTNING AND GUSTY WINDS WILL BE
THE MAIN THREATS WITH THESE STORMS. HOWEVER...STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

HENNIG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
May 23, 3:15 PM CST to May 26, 5:00 PM CST
Where
Armstrong forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505578.